Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2017, 5:24 PM MDT for Crowley County, Otero County, Pueblo County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 5:24 PM MDT (23:24 UTC)
- Expired
- May 8, 2017, 6:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crowley County, CO, Otero County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 53 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WUUS55 KPUB 082324
SVRPUB
COC025-089-101-090000-
/O.NEW.KPUB.SV.W.0014.170508T2324Z-170509T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
524 PM MDT MON MAY 8 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Otero County in southeastern Colorado...
Southwestern Crowley County in southeastern Colorado...
East central Pueblo County in southeastern Colorado...
* Until 600 PM MDT
* At 524 PM MDT, a severe thunderstorm was located 9 miles southwest
of Manzanola, or 22 miles west of La Junta, moving northwest at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fowler, Manzanola and Olney Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3793 10384 3793 10401 3815 10418 3818 10382
TIME...MOT...LOC 2324Z 156DEG 16KT 3800 10396
HAIL...1.00IN
WIND...60MPH
$$
lw3 follow-up statements
673
WWUS55 KPUB 082338
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
538 PM MDT MON MAY 8 2017
COC025-089-101-090000-
/O.CON.KPUB.SV.W.0014.000000T0000Z-170509T0000Z/
Otero CO-Crowley CO-Pueblo CO-
538 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO
COUNTIES...
At 538 PM MDT, a severe thunderstorm was located near Fowler, or 24
miles west of La Junta, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fowler, Manzanola and Olney Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3794 10386 3793 10401 3815 10418 3818 10382
TIME...MOT...LOC 2338Z 164DEG 19KT 3807 10397
HAIL...1.00IN
WIND...60MPH
$$
lw619
WWUS55 KPUB 082344
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
544 PM MDT MON MAY 8 2017
COC025-089-101-090000-
/O.CON.KPUB.SV.W.0014.000000T0000Z-170509T0000Z/
Otero CO-Crowley CO-Pueblo CO-
544 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO
COUNTIES...
At 544 PM MDT, a severe thunderstorm was located near Fowler, or 25
miles west of La Junta, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fowler, Manzanola and Olney Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3800 10385 3798 10400 3815 10418 3818 10382
TIME...MOT...LOC 2344Z 157DEG 19KT 3810 10399
HAIL...1.00IN
WIND...60MPH
$$
lw763
WWUS55 KPUB 082357
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
557 PM MDT MON MAY 8 2017
COC025-089-101-090006-
/O.EXP.KPUB.SV.W.0014.000000T0000Z-170509T0000Z/
Otero CO-Crowley CO-Pueblo CO-
557 PM MDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTERO...
SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES WILL EXPIRE AT
600 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.
LAT...LON 3800 10385 3798 10400 3815 10418 3818 10382
TIME...MOT...LOC 2356Z 156DEG 16KT 3814 10401
$$
lwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:42 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 8, 3:42 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 342 PM MDT Mon May 8 2017 .SHORT TERM...(This evening through Tuesday) Issued at 316 PM MDT Mon May 8 2017 Tonight and Tuesday...Short term model consensus has convection moving to the northeast during the evening with a line of weakening convection moving across the southeast plains. Currently, looking like the strongest convection this evening will be along and north of US 50. Will keep some PoPs overnight as another weak disturbance may produce some showers, mostly along the southern I25 corridor. On Tuesday, another disturbance will rotate northward, east of the upper low over Arizona. Plenty of low level moisture will be in place over the plains along with the middle and upper level moisture. Main question will be the amount of instability. SPC Day2 has a marginal risk, which is very reasonable. Other main concern will be locally heavy rains on the burn scars. --PGW-- .LONG TERM...(Tuesday night through Monday) Issued at 316 PM MDT Mon May 8 2017 Tuesday night into Wednesday...Upper low moves eastward, passing over northern New Mexico Wednesday evening. Wednesday could be another day with strong storms and locally heavy rainfall. Models hint at an axis of heavier rainfall developing along a boundary somewhere over eastern Colorado. EC has the boundary further north while the GFS keeps it over southeast Colorado. Thursday...Upper low slowly moves east with some precipitation wrapping around the west side of the upper low. Currently, appears precipitation amounts will be light with cool and stable airmass over the region. Friday through Monday...Upper ridge builds into the region Friday through Monday. There will be some residual moisture for a few afternoon and evening thunderstorms, mainly over the higher terrain. Otherwise, it will be mild and dry. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 316 PM MDT Mon May 8 2017 KCOS and KPUB...Scattered to numerous thunderstorms will continue through late evening, with the potential for gusty winds, hail and heavy rain. Will have to watch for some low clouds overnight depending on the amount of easterly flow, which will depend on outflows from thunderstorms. The wet and active pattern continues on Tuesday with scattered to numerous afternoon and evening thunderstorms. The storms could produce gusty winds, hail and heavy rain. KALS...Scattered thunderstorms will occur into Monday evening and on Tuesday afternoon and evening. Gusty winds, brief downpours, and small hail could accompany the storms. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, May 8, 11:29 AM MDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Mon May 8 2017 COZ058>089-093>099-091730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Mon May 8 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible today across the plains. The best chance for strong to severe storms will be along and north of highway 50. The primary threat will be large hail up to golf ball size and wind gusts to 70 mph. There is also a slight chance of a tornado, especially in northern El Paso county. The best chance for severe storms will be late this afternoon and into the evening hours. Flash flooding on burn scars will also increase today as unstable air moves into the region. If a storm moves over any of the many burn scars over the region, then flash flooding will be possible. The most susceptible burn scars are the Junkins burn scar and the Hayden Pass burn scar. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, scattered thunderstorms are expected to initiate over the mountains early Tuesday afternoon, then drift eastward onto the plains. Primary concerns will be lightning, strong winds, large hail, heavy rain, burn scar flooding, and an isolated tornado. Additionally, light snow accumulation will be possible above 10000 feet. On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Sunday. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely today and tonight across the region. LW/Skelly
In the hours before
Local storm report, May 8, 4:18 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 3 W PUEBLO WEST 38.31N 104.80W
05/08/2017 M0.88 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 8, 4:46 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 S PUEBLO WEST 38.29N 104.76W
05/08/2017 M0.75 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 8, 4:53 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 9 S WESTCLIFFE 38.00N 105.47W
05/08/2017 M1.00 INCH CUSTER CO PUBLIC
&&Special weather statement, May 8, 4:54 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
454 PM MDT MON MAY 8 2017
COZ072-078>080-087-082345-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Wet Mountains above 10000 Ft CO-
454 PM MDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND CENTRAL
CUSTER COUNTIES UNTIL 545 PM MDT...
At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Crestone Peak, or 41 miles west of Pueblo, moving
northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Gardner, Red Wing, Silver Cliff, Westcliffe and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.
LAT...LON 3773 10536 3795 10537 3816 10547 3823 10528
3799 10516 3772 10515
TIME...MOT...LOC 2253Z 210DEG 10KT 3804 10533
lwSpecial weather statement, May 8, 5:08 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Pueblo CO 508 PM MDT MON MAY 8 2017 COZ089-093-090000- Crowley County CO-La Junta Vicinity/Otero County CO- 508 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND SOUTHWESTERN CROWLEY COUNTIES UNTIL 600 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Manzanola, or 20 miles west of La Junta, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rocky Ford, Fowler, Manzanola, Olney Springs and Crowley. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3782 10391 3793 10405 3826 10403 3810 10360 TIME...MOT...LOC 2308Z 210DEG 13KT 3796 10392 lw
Special weather statement, May 8, 5:20 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 520 PM MDT MON MAY 8 2017 COZ064-066-090000- La Garita Mountains Above 10000 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- 520 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY UNTIL 600 PM MDT... At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of North Pass, or 15 miles southeast of Gunnison, moving northwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Saguache County. LAT...LON 3843 10669 3831 10663 3824 10684 3842 10698 TIME...MOT...LOC 2320Z 154DEG 26KT 3835 10678 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:04 PM MDT | Special Weather Statement | PUB | Otero | 41 min |
| May 7, 6:43 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| May 7, 6:46 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| May 7, 7:24 PM MDT | Special Weather Statement | PUB | Bent | 36 min |
| May 7, 7:59 PM MDT | Special Weather Statement | PUB | Crowley | 31 min |
| May 8, 12:59 PM MDT | Special Weather Statement | PUB | Custer | 61 min |
| May 8, 1:47 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 58 min |
| May 8, 2:10 PM MDT | Special Weather Statement | PUB | Custer | 80 min |
| May 8, 2:20 PM MDT | Tornado Warning | PUB | Custer, Huerfano, Pueblo | 25 min |
| May 8, 2:43 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
| May 8, 2:47 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 43 min |
| May 8, 2:52 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont, Pueblo | 3 hr |
| May 8, 3:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Huerfano, Pueblo | 38 min |
| May 8, 3:31 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 59 min |
| May 8, 3:37 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 38 min |
| May 8, 3:54 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Pueblo | 66 min |
| May 8, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 15 min |
| May 8, 4:24 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 23 min |
| May 8, 4:54 PM MDT | Special Weather Statement | PUB | Custer | 51 min |
| May 8, 5:08 PM MDT | Special Weather Statement | PUB | Otero | 52 min |
| May 8, 5:20 PM MDT | Special Weather Statement | PUB | Gunnison | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.